Geometric non-vanishing

Research output: Contribution to journalArticlepeer-review

11 Scopus citations

Abstract

We consider L-functions attached to representations of the Galois group of the function field of a curve over a finite field. Under mild tameness hypotheses, we prove non-vanishing results for twists of these L-functions by characters of order prime to the characteristic of the ground field and more generally by certain representations with solvable image. We also allow local restrictions on the twisting representation at finitely many places. Our methods are geometric, and include the Riemann-Roch theorem, the cohomological interpretation of L-functions, and monodromy calculations of Katz. As an application, we prove a result which allows one to deduce the conjecture of Birch and Swinnerton-Dyer for non-isotrivial elliptic curves over function fields whose L-function vanishes to order at most 1 from a suitable Gross-Zagier formula.

Original languageEnglish (US)
Pages (from-to)133-186
Number of pages54
JournalInventiones Mathematicae
Volume159
Issue number1
DOIs
StatePublished - Jan 2005
Externally publishedYes

ASJC Scopus subject areas

  • General Mathematics

Fingerprint

Dive into the research topics of 'Geometric non-vanishing'. Together they form a unique fingerprint.

Cite this